14 months clean from intravenous opiate use (natural, not synthetic, get the drift?). 10+years of consecutive use with concurrent methadone maintenance. (other long term alcohol/drug use, but am specifically asking about the opiate issue). Current methadone dose is 30mgs, been on a steady detox since May, 2010, will be off by end of August, 2011. Since stopping the opiate use: SO depressed, suicidal thoughts (but no attempts, i f*cking refuse to do that), super unmotivated, HIGHLY sensitive, emotionally unstable and almost unable to rationalize or reason through emotional issues at times-it takes a long time, over-analyzing EVERYTHING, very spacy, feel very anti-social and misanthropy is running rampant, shitty self esteem, trust issues, general anxiety about life, some nocturnal anxiety attacks (none in daytime), feel very very stressed out, hard time managing/starting/finishing day to day activities, money, time, upkeep of my living space etc. Having SOME pain and discomfort from the detox, but have been decreasing slow enough that any withdrawal symptoms I do have are quite manageable. Anxious/wondering about what will happen when methadone detox is completed, being unable to sleep, further depression, eventual relapse, etc. Things that used to inspire and entertain me seem rather boring and unfullfilling. Looking for an answer to the why of the depression and unmotivation, its never been this awful. Would very much like to enjoy life again. Situational depression? Brain damage/brain reinventing itself without all of the dopamine and shit in it for the past 10+ years of opiate use? PAWS syndrome? (Post-Acute Withdrawal Syndrome?) Looking online, PAWS supposed to only be a couple of months max after the detox. Thinking maybe because of the long, long detox, the PAWS is drawn out as well? Can't find much info on depression FOLLOWING methadone and drug use detox. Is there any? -besides personal anecdotes, which would also be appreciated.
15 Jul 2011
First congrats on an accomplishment of a lifetime! - in anyone's lifetime.
I never have been addicted to opiates, but I have read that the depression etc. you are feeling is one reason why people go back to using. I would get my Psychiatrist to put me on an antidepressant or discuss this option with your Dr.. I wish I had more info for you... but your dr should be able to give you options. Good luck.
15 Jul 2011
Depression and anxiety is common when coming off opiates. Fortunately there are medications which can treat this. Don't know what you think about taking more medicine but if even for a short while (several months) might be a good idea. Medicines such as Paxil, Zoloft or Lexapro will treat the depression and the anxiety. You would need to get on one of these soon before you come completely off the methadone as they take upwards of a month to work most effectively. You are most likely experiencing PAWS which incidently can last more than several months and yes the slower taper could also explain the longevity of the symptoms. Of course, the rule of thumb for Methadone taper is "the slower the better". I really recommend you check into an antidepressant soon before you get to the lower amounts of Methadone.
We are here to support your progress. Keep in touch,
16 Jul 2011
Everything you describe sounds like PAWS, and it does NOT go away in a few months, this I know from personal experience.
If you can seek out a psychiatrist to help with the depression, you may be a much happier camper. I went cold turkey off prescribed OxyContin, taken for almost ten years, and the PAWS was bad indeed. It took me about a year and a half to start to feel better consistently. I would have stretches of feeling very good, and then back to PAWS again.
An SNRI may help you greatly, I went on one during my WD, and it did help.
I didn't need to take it for a long period, but it may benefit you quite a bit.
As I'm sure you know, opiate cessation affects serotonin, norepinephrine, dopamine and endorphins, so if you try to get some exercise along with a good antidepressant you just may chase PAWS away quickly!
I promise, it does get better and better!!!
Best wishes to you kat,
11 Apr 2012
I am nearly at the end of reduction from methadone I've had bad days & good these mood swings have affected me too I kept crying , happy, emotional taking it out on ppl that are close I burst out crying then when I try pull myself t'gether I think why am I like this I gave my life bk nearly I've got this far my life is pretty good why ? Am I being so ungrateful I perk up then BAM!!! I never heard of term paws? So I'm not alone ... U should b very proud of yourself I always try make positives out of negatives now I still have bad days I can't explain why ? I love me now got self respect bk too I asked docs about anti depressants altho was very wary about depending on meds again but I can't go on like this it's not fair on my family who have helped me sooo much more than I ever expected I've been really honest with them ...
My docs weren't wanting to give me anti depressants bcos of addiction & past so I dont know what to do? I really do recommend councilling thru your clinic ppl who know understand your blood sweat & tears it's helped me alot good luck hope your well x
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Detox cold turkey 95 mg off methadone, only option left, so acepting this we need advice, tips help!
We have tried to get community and local drug and alcohol services to help but for some reason there is politics involved. The problem is the doctor ...
4 answers • 15 May 2010
I went 17 days cold turkey off of 2 mgs per day of subutex this past October, 2010. On day 17 I could no longer take the nausea and anxiety, etc. so ...
8 answers • 9 Mar 2011
... tapered from 120mg of percocets for about 2 years to 50 mg then went to detox center where I came off of all except they gave me low dose of ...
4 answers • 14 Jan 2012
... me at the Detox center. I am still going back and forth with feeling good, and very low, maybe a day or two of great. I keep telling myself it is ...
4 answers • 23 Jan 2012